Men with recurrent or advanced prostate cancer may be put on hormone therapy to block testosterone production in an effort to halt or slow the growth of the tumor. However, new research shows, this may put them at increased risk for developing insulin resistance and elevated blood sugar levels, which can affect heart health.
These complications of what doctors call androgen-deprivation therapy or ADT may contribute to the high rate of heart disease in men with prostate cancer, Baltimore-based investigators report in the journal Cancer.
Roughly half of men who develop prostate cancer die of other, unrelated causes, explain Dr. Shehzad Basaria from Johns Hopkins University and colleagues. Heart disease is one of the most common causes of death in men with prostate cancer.
In a study of 53 men with prostate cancer, the researchers found that those treated with testosterone-lowering ADT for at least one year were more resistant to the action of insulin - the body’s key sugar-regulating hormone - and had higher glucose levels than men who had only received local surgery and/or radiation and had normal testosterone levels, and age-matched healthy men with normal testosterone levels.
According to the study, 44 percent of men in the ADT group had blood sugar levels greater than 126, which is among the criteria for the diagnosis of diabetes. In contrast, only about 12 percent of men in the other groups had blood sugar levels this high.
In an e-mail to Reuters Health, Basaria said: “If these observations are confirmed in long-term prospective studies, then insulin resistance and diabetes should be regarded as additional side effects of androgen deprivation in these men.”
In the meantime, the investigators think men with prostate cancer who have received ADT for at least one year should be screened for high blood sugar.
More study, they add, is needed to determine the value of anti-diabetes drugs in men with prostate cancer.
SOURCE: Cancer, February 1, 2006.
Revision date: June 18, 2011
Last revised: by Amalia K. Gagarina, M.S., R.D.